Create Account | Sign In: Author or Forum

 
News  |  Journals  |  Conferences  |  Opinion  |  Articles  |  Forums  |  Twitter    
 
Category: Cardiology | Family Medicine | Nursing | Pediatrics | Pharmacy | Pulmonology | Allergy | Emergency Medicine | Conference News

Back to Journal Articles

ATS: Anticholinergics May Up Arrhythmia Risk in Children

Last Updated: May 23, 2012.

 

Finding raises concern regarding interest in the use of anticholinergics in asthma patients

Share |

Comments: (0)

Tell-a-Friend

 

  Related
 
The use of inhaled anticholinergics is associated with an increased risk of arrhythmias in children and young adults with asthma, according to a study presented at the annual meeting of the American Thoracic Society, held from May 18 to 23 in San Francisco.

WEDNESDAY, May 23 (HealthDay News) -- The use of inhaled anticholinergics (IACs) is associated with an increased risk of arrhythmias in children and young adults with asthma, according to a study presented at the annual meeting of the American Thoracic Society, held from May 18 to 23 in San Francisco.

To investigate the association between IAC use and arrhythmias, Sruthi Adimadhyam, from the University of Illinois at Chicago, and colleagues conducted a nested case-control study in asthma patients aged 5 to 24 years who were new users of controller medications. For each case, up to 10 controls were matched based on age, gender, geographic region, and quarter and year of first controller dispensing.

The researchers found that, of the 7,656 cases and 76,304 matched controls, active exposure to IAC was seen in 0.69 percent of cases and 0.18 percent of controls. Active use of IACs correlated with an increased risk of arrhythmias compared with non-active/non-users (adjusted odds ratio [aOR], 1.56). The risk of arrhythmias was highest among active users of ipratropium (aOR, 1.59) compared to non-active/nonusers; the risk was not statistically significant for active users of tiotropium or a combination of ipratropium and short-acting beta agonists. Active users of IACs on a high dose had a significantly increased risk (aOR, 1.69), whereas the risk was not statistically significant for active users on a low dose.

"Because of the potential risks with other asthma controller medications, it is important that patients and providers are aware of all of the potential risks and benefits for each of the classes of medications so they can make more informed treatment decisions," a study coauthor said in a statement.

More Information

Copyright © 2012 HealthDay. All rights reserved.


Previous: ATS: 9/11 Home Damage Tied to Respiratory Symptoms, Disease Next: DDW: Diabetes Linked to Higher Adenoma Detection in 40s

Reader comments on this article are listed below. Review our comments policy.


Submit your opinion:

Name:

Email:

Location:

URL:

Remember my personal information

Notify me of follow-up comments?

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Useful Sites
MediLexicon
  Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us
Copyright © 2001-2014
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME | Conferences

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

This website is certified by Health On the Net Foundation. Click to verify. This site complies with the HONcode standard for trustworthy health information:
verify here.